Texas, 2015

Hail in Texas, March 19, 2015

March 19, 2015 · NWS FWD · 1 event in 1 county or zone

Thunderstorms developed along a warm front, leading to a few non severe hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Thunderstorms developed along a warm front, leading to a few non severe hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 19, 5:42 PM CST, 36 minutes earlier.

Area forecast discussion, Mar 19, 5:42 PM CST, 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
642 PM CDT THU MAR 19 2015

.AVIATION...

CONCERNS...ONSET OF CONVECTION AND IFR TO LIFR CIGS/VIS.

A WARM FRONT EXTENDS WEST-EAST ACROSS NORTH TEXAS JUST NORTH OF
THE METROPLEX. CONVECTION HAS BEGUN ALONG THIS BOUNDARY TO THE
NORTHWEST OF KDFW. WE EXPECT THE CONVECTION TO CONTINUE DEVELOPING
AND SPREADING EAST AND SOUTHEAST THIS EVENING WITH THE MAIN
WINDOW FOR TSRA OVER THE METROPLEX IN THE 05-10Z PERIOD. AS THIS
CONVECTION NEARS...THE FRONTAL BOUNDARY WILL ALSO MOVE SOUTHWARD
THROUGH THE METROPLEX WITH HIGH MVFR CIGS FALLING FURTHER AROUND
05Z AND BECOMING IFR BY 10Z. DO NOT EXPECTED ANY IMPROVEMENT IN
CIGS DURING THE DAY FRIDAY UNTIL LATE...BUT VISIBLE WILL IMPROVE
AROUND MIDDAY OR EARLY AFTERNOON AS THE MAIN CONVECTION AREA
SLIDES FARTHER SOUTHEAST OF THE METROPLEX. DECIDED TO KEEP CIGS
LOW MVFR FOR THE KDFW EXTENDED 21/00 TO 21/06.

AS FOR KACT...THE CONVECTIVE TRENDS WILL BE VERY SIMILAR...BUT
GENERALLY RUNNING ABOUT 5 HOURS BEHIND THE METROPLEX TRENDS. CIGS
WILL BE VFR THIS EVENING THEN GOING MVFR AROUND 08Z. TSRA MOST
LIKELY 10-13Z. IFR CIGS SHOULD FORM AROUND DAYBREAK AND
PREVAIL THROUGHOUT THE DAY. 75

THE BEST TIMING FOR IFR CIGS TO GO LIFR WILL BE 09-13Z FOR THE
METROPLEX AND 12-17Z AT KACT.  75

&&

.PREV DISCUSSION... /ISSUED 352 PM CDT THU MAR 19 2015/
THE WEATHER WILL BE UNSETTLED ACROSS NORTH TEXAS THROUGH THE
WEEKEND. THE PRIMARY CULPRIT WILL BE A DEEP UPPER LOW WHICH IS
CURRENTLY LOCATED NEAR BAJA. THIS LOW WILL WEAKEN INTO AN OPEN
WAVE TROUGH WHILE IT LIFTS NORTHEAST SATURDAY THROUGH SUNDAY.

SOME SURFACE FEATURES WHICH WILL ALSO BE LARGE PLAYERS IN THE
WEATHER TONIGHT THROUGH THE WEEKEND WILL BE A WARM FRONT...WHICH
IS CURRENTLY LIFTING ACROSS THE NORTHERN ZONES...AND A COLD FRONT
WHICH WILL MOVE ACROSS THE REGION TONIGHT THROUGH FRIDAY.

LOW LEVEL MOISTURE WILL CONTINUE TO INCREASE THIS AFTERNOON SOUTH
OF THE LIFTING WARM FRONT AND WILL KEEP CONDITIONS MOSTLY CLOUDY
AND HUMID THOUGH THE EVENING ALONG WITH A FEW SHOWERS. THE COLD
FRONT WILL MOVE INTO THE NORTHWEST ZONES OF NORTH TEXAS AROUND
SUNSET OR SHORTLY AFTER AND OVERTAKE THE WARM FRONT. SCATTERED
THUNDERSTORMS ARE EXPECTED TO INITIATE ALONG THE COLD FRONT
INITIALLY. STORMS SHOULD BECOME MORE NUMEROUS AND ORGANIZED NEAR
AND NORTH OF THE FRONT LATE IN THE EVENING INTO THE OVERNIGHT
HOURS WHEN A SHORT WAVE MOVES IN FROM THE SOUTHWEST. A SOMEWHAT
ORGANIZED COMPLEX OF STORMS WILL BECOME ORIENTED ALONG THE FRONT.
SINCE INSTABILITY WILL BE LIMITED...SEVERE STORMS APPEAR UNLIKELY.
HOWEVER...A FEW OF THE EVENING STORMS WILL HAVE A POTENTIAL FOR
SMALL HAIL. THE MORE LIKELY THREAT WILL BE FROM LOCALLY HEAVY
RAINFALL SINCE THE FRONT WILL BE SLOW MOVING AND THE STORMS WILL
HAVE POTENTIAL FOR TRAINING.

BY FRIDAY MORNING THE FRONT SHOULD BE THROUGH ALL BUT THE
SOUTHEAST ZONES AND THE HIGHEST RAIN CHANCES WILL SLOWLY SHIFT
SOUTHWARD. HOWEVER...SCATTERED SHOWERS WILL BE POSSIBLE DEEPER IN
THE COOL AIR THROUGH FRIDAY AS MOISTURE CONTINUES TO OVERRUN THE
FRONT.

THE FRONT WILL MOVE INTO SOUTH TEXAS BY EARLY FRIDAY EVENING AND
THERE SHOULD BE A BRIEF LULL IN PRECIPITATION ACROSS NORTH TEXAS.
HOWEVER...INCREASING ISENTROPIC LIFT LATE IN THE EVENING AND
OVERNIGHT INTO SATURDAY MORNING WILL RESULT IN ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS WITH THE BEST CHANCES ACROSS THE
SOUTHERN ZONES INTO THE TEXAS HILL COUNTRY. A STALLED BOUNDARY...
ABUNDANT MOISTURE AND A SLOWLY EJECTING SOUTHERN BRANCH TROUGH IS
TYPICALLY A HEAVY RAIN PRODUCING PATTERN. AS OF NOW IT APPEARS
THAT THE HEAVIEST RAIN THREAT WILL BE GENERALLY SOUTH OF THE CWA
ACROSS THE HILL COUNTRY FRIDAY NIGHT THROUGH SATURDAY.
HOWEVER...IF THE FRONT STALLS FARTHER NORTH...THE HEAVY RAIN
THREAT WOULD ALSO SHIFT NORTHWARD. FOR NOW WE HAVE DECIDED TO WAIT
ON ISSUING ANY TYPE OF FLOOD/FLASH FLOOD WATCH IN THE FRIDAY
NIGHT/SATURDAY TIME FRAME. WE WILL HOWEVER HIGHLIGHT THE
POTENTIAL FOR HEAVY RAINFALL IN THE HAZARDOUS WEATHER
OUTLOOK...ESPECIALLY SOUTH OF A LINE FROM LAMPASAS TO WACO TO
ATHENS.

THE UPPER TROUGH SHOULD FINALLY LIFT ACROSS THE REGION ON SUNDAY
AND RESULT IN ONE LAST SHOT RAIN BEFORE ENDING SUNDAY EVENING. IT
IS VERY LIKELY THAT THE RAINFALL TONIGHT THROUGH THIS WEEKEND WILL
RESULT IN AVERAGE RAINFALL AMOUNTS AROUND 1 INCH WITH LOCALLY
HIGHER TOTALS...ESPECIALLY IN THE SOUTHERN ZONES.

AN UPPER RIDGE WILL BUILD IN FROM THE WEST EARLY SUNDAY NIGHT
THROUGH MONDAY AND RESULT IN DECREASING CLOUDS. THE UPPER PATTERN
WILL BECOME ZONAL MONDAY NIGHT AND TUESDAY AHEAD OF ANOTHER WEST
COAST TROUGH. THIS TROUGH IS PROGGED TO DEEPEN INTO A CLOSED LOW
ACROSS THE FOUR CORNERS REGION WEDNESDAY THROUGH THURSDAY AND MAY
RESULT IN A SNOW STORM ACROSS THE EASTERN PLAINS OF COLORADO AND
STRONG THUNDERSTORMS ACROSS THE SOUTHERN PLAINS...INCLUDING NORTH
TEXAS. WE WILL HAVE TO KEEP A CLOSE EYE ON THIS SYSTEM IN THE
COMING DAYS.

79

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  56  66  56  68  55 /  70  60  50  50  50
WACO, TX              62  71  56  69  55 /  30  80  80  70  60
PARIS, TX             54  65  55  65  50 /  80  50  30  50  50
DENTON, TX            56  64  53  68  54 /  80  50  30  40  40
MCKINNEY, TX          57  64  55  66  53 /  70  60  40  50  50
DALLAS, TX            60  68  58  69  55 /  60  60  50  50  50
TERRELL, TX           57  68  56  68  55 /  60  70  60  60  50
CORSICANA, TX         61  71  57  69  57 /  30  80  70  70  60
TEMPLE, TX            62  72  57  65  56 /  20  80  80  70  60
MINERAL WELLS, TX     54  63  51  65  55 /  70  50  30  40  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

75/
Hazardous weather outlook, Mar 19, 2:44 PM CST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
344 PM CDT THU MAR 19 2015

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-201300-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
344 PM CDT THU MAR 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE
ACROSS MUCH OF NORTH TEXAS THIS EVENING AND TONIGHT. A FEW STORMS
COULD BE STRONG THIS EVENING MAINLY NORTH OF INTERSTATE 20. SMALL
HAIL...GUSTY WINDS...AND CLOUD TO GROUND LIGHTNING STRIKES ARE THE
PRIMARY EXPECTED HAZARDS THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF NORTH
TEXAS FRIDAY AND SATURDAY. BEST CHANCES WILL BE ALONG AND SOUTH OF
INTERSTATE 20. LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND
LIGHTNING WILL BE THE MAIN THREATS. THERE IS SOME POTENTIAL OF
FLOODING OF LOW LYING AREAS LATE FRIDAY NIGHT MAINLY SOUTH OF A
LAMPASAS TO WACO TO ATHENS LINE.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS EVENING IF STRONG
THUNDERSTORMS DEVELOP ACROSS NORTH TEXAS.

CAVANAUGH

In the hours before

Special weather statement, Mar 19, 5:49 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
649 PM CDT THU MAR 19 2015

TXZ100-200030-
YOUNG TX-
649 PM CDT THU MAR 19 2015

...SPECIAL WEATHER STATEMENT...

AT 647 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHEAST OF WOODSON...OR 16 MILES WEST OF GRAHAM...MOVING
NORTHEAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  GRAHAM AROUND 715 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE NEWCASTLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3336 9842 3295 9843 3296 9895 3328 9895
TIME...MOT...LOC 2347Z 245DEG 31KT 3309 9887

STALLEY

The radar

The Dallas/Ft Worth radar (KFWS), 109 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Montague

When
March 19, 6:18 PM CST to 6:22 PM CST
Where
Montague County, 2.88 mi W of Sunset
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
33.450, -97.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557377.